Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Sacramento, CA

April 4, 2013Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 4, 2013, 6:29 PM PDT for Tehama County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2013, 6:29 PM PDT (01:29 UTC)
Expired
Apr 4, 2013, 7:00 PM PDT
In force
31 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Tehama County, CA

The radar

The Beale AFB radar (KBBX), 87 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2013-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2013-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:20 PM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 4, 3:20 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
320 PM PDT THU APR 4 2013

.SHORT TERM DISCUSSION...

WEATHER FRONT MOVED THROUGH NORTHERN CALIFORNIA AROUND MIDDAY
TODAY...WITH SCATTERED SHOWERS NOW FILLING BEHIND THE FRONT.
MODERATE RAIN TOTALS HAVE BEEN REPORTED THUS FAR WITH A QUARTER
TO AROUND HALF AN INCH ACROSS THE VALLEY...AND HALF AN INCH TO AN
INCH OVER THE MOUNTAINS. SKIES HAVE REMAINED CLOUDY FOR THE MOST
PART TODAY...THOUGH A FEW BREAKS IN THE CLOUDS ARE BEING OBSERVED
ON VISIBLE SATELLITE IMAGERY. THIS CLOUDINESS HAS HELPED TO
INHIBIT CONVECTION FROM TAKING OFF.

FOR TONIGHT...EXPECT CONTINUED SCATTERED SHOWERS WITH CYCLONIC
FLOW ALOFT AND A VERY MOIST ATMOSPHERE. WATER VAPOR SATELLITE
IMAGERY SHOWS A VORT MAX APPROACHING THE CA/OR BORDER...AND HAS
THE POTENTIAL TO KICK OFF SOME HEAVIER SHOWERS OR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. SHOWERS
SHOULD BEGIN TO DECREASE IN COVERAGE BY LATE THIS EVENING. IT
WOULD NOT BE SURPRISING TO SEE SOME PATCHY DENSE FOG DEVELOP BY
EARLY FRIDAY MORNING ALONG PORTIONS OF THE VALLEY.

A COUPLE OF WEAK WAVES BRUSH BY ALONG THE NORTHERN PORTIONS OF
THE STATE STARTING FRIDAY AND CONTINUING INTO THE WEEKEND. ANY
PRECIPITATION THAT FALLS SHOULD REMAIN GENERALLY LIGHT AND MOSTLY
NORTH OF INTERSTATE 80. DANG

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)

UPPER LOW/TROUGH WILL WILL DROP SOUTH OVER NORCAL LATE SUNDAY
INTO MONDAY. MODELS HAVE COME INTO BETTER AGREEMENT THIS
AFTERNOON WITH THIS SYSTEM. EURO WHICH HAD BEEN FARTHER NORTH AND
EAST HAS SHIFTED FARTHER SOUTH AND TURNED FASTER. THIS IS LINED
UP PRETTY WELL WITH GFS AND HAVE INCREASED POPS...ESPECIALLY OVER
THE MOUNTAINS. EXPECT SNOW LEVELS TO FALL TO 5500 FEET BY MONDAY
AFTERNOON. DRY WEATHER AND BREEZY NORTH WINDS WILL DEVELOP OVER
THE REGION ON TUESDAY WITH NORCAL ON THE BACK SIDE OF THE TROUGH
WHILE RIDGING BUILDS OVER THE EASTERN PACIFIC. UPPER RIDGE WILL
BUILD OVER THE AREA ON WEDNESDAY AND REMAIN THROUGH THE REST OF
THE WEEK. THIS WILL PROVIDE A WARMING TREND...AS TEMPERATURES
CLIMB BACK TO AROUND 80 DEGS FOR VALLEY LOCATIONS.

&&

.AVIATION...

WIDESPREAD MVFR CONDITIONS IN THE VALLEY THIS AFTERNOON WILL
IMPROVE TO VFR BY THIS EVENING AS CIGS LIFT AND SHOWERS
DISSIPATE. SOUTHEAST WINDS 10-15KTS WILL DIE DOWN BY THIS
EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE BETWEEN KSMF AND
KRBL THROUGH THE EARLY EVENING. WITH RECENT RAINS...LINGERING
MOISTURE MAY ALLOW FOG TO DEVELOP EARLY FRIDAY MORNING 10Z-
16Z...BRINGING THE POSSIBILITY OF MVFR/IFR CIGS/VSBYS TO VALLEY
TAF SITES. IN THE FOOTHILLS AND MOUNTAINS...WIDESPREAD IFR/LIFR
WILL IMPROVE TO VFR OVERNIGHT AS SHOWERS DISSIPATE. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 5:25 AM PDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
525 AM PDT THU APR 4 2013

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
525 AM PDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC WEATHER SYSTEM WILL BRING PRECIPITATION TO THE REGION
TODAY WITH A CHANCE OF ACCUMULATING SNOW LIMITED TO THE HIGHEST
ELEVATIONS OF THE NORTHERN SIERRA NEVADA. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Apr 4, 6:17 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
617 PM PDT THU APR 4 2013

CAZ015-050145-
NORTHERN SACRAMENTO VALLEY CA-
617 PM PDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NORTHERN SACRAMENTO VALLEY

UNTIL 645 PM PDT

AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HENLEYVILLE..MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

THE STORM WILL IMPACT AREAS ALONG I5 NEAR RED BLUFF THROUGH 645PM.

LAT...LON 4021 12222 4017 12213 4011 12205 3999 12227
      4006 12238
TIME...MOT...LOC 0114Z 222DEG 15KT 4007 12226

DRP

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:17 PM PDTSpecial Weather StatementSTOTehama28 min
Apr 4, 6:45 PM PDTSpecial Weather StatementSTOShasta45 min
Apr 4, 6:51 PM PDTTornado WarningSTOTehama24 min
Apr 4, 8:09 PM PDTFlash Flood WarningSTOShasta67 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.